Beware of the training EpiPen


Patients who keep an EpiPen on hand in case of a severe allergic attack need to know about a potentially dangerous mix-up between the actual pen and a similar looking training pen.

EpiPen is an auto-injector that looks like a pen. It contains the medicine epinephrine (adrenalin) and has a needle at one end. When injected immediately for emergency treatment of a severe allergic reaction, an EpiPen can be life-saving. The EpiPen can be used in adults and children (EpiPen Jr.). The EpiPen Jr. for children has a lower epinephrine dose than the one for adults.

training and epi pens
Figure 1


Figure 2

The manufacturer of the EpiPen and EpiPen Jr supply the pen in packages that hold two pen injectors along with a non-functioning training pen referred to as “training device.” The company reports that they package EpiPen with two pens because severe reactions often require two injections. But these “2-Paks,” as they are called, have created a potential for confusing the drug pen with the trainer. 

The training pen is intended to help teach patients and family members how to properly use the pen. Unlike the real pen, where a needle comes out once the syringe tip is pushed forcefully against a person’s leg, there’s no needle, so it can be used again and again, with no one ever injected.

Although the training pen and the real pens are visually different, they have many similarities. For example, both are similar in size, shape and feel. Both pens have blue tops and orange bottoms (see pics). Packaging both devices in the same box can lead to confusion. If an emergency occurred and a person missed the “training device” statement and accidently injected the trainer pen, the person needing the injection would not actually receive it. This might have life threatening consequences.

There is an Internet report of a mix-up actually happening, although it was the other way around. The mother of a young daughter with allergies accidentally injected herself with her child’s EpiPen when she thought she was using the training pen. She tells her story in her own blog.

We have notified FDA about the concern and have also contacted the company on two occasions to request them to provide EpiPens as a single unit, with the training device packaged separately. They insist on keeping the devices together in the same packaging. However, they report a relabeling process for the training device is being undertaken that will better differentiate the drug pen from the trainer.

What you can do:

  • Always unpack the training pen and two EpiPens from the original packaging. Then store the training device and the real pens in different locations. Its best to keep the training pen in a location you would not normally store medicine.
  • Be sure to let all care givers (other family members, babysitters) know that you have a EpiPen training device in your home and that it  does not contain any active medicine. Point out where your real pen is located.
  • Do not provide a training pen with the real pens when supplying the school or camp the EpiPen.
  • Remember the training device may be used over and over to practice. However, the real EpiPen can only be used once.
Created on August 7, 2012

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work